Thunderstorm Wind, Ellis
- When
- July 9, 12:35 AM CST
- Where
- Ellis County, 8.79 mi WSW of Arnett
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.072, -99.903
Arnett (ARNE) Mesonet observation.
An impactful severe weather event occurred across portions of western into central Oklahoma during the early morning hours of the 9th. Initially, a broken line of strong to severe thunderstorms entered northwestern Oklahoma and slowly organized into a quasi-linear convective system (QLCS).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
An impactful severe weather event occurred across portions of western into central Oklahoma during the early morning hours of the 9th. Initially, a broken line of strong to severe thunderstorms entered northwestern Oklahoma and slowly organized into a quasi-linear convective system (QLCS). Additional organized/severe storms developed across central Oklahoma owing to an increasing low-level jet/isentropic ascent. Sufficient wind shear and instability lead to a mix of supercell and cluster storm modes producing reports of large hail and wind damage. The strongest storm of the event developed on the western sides of the OKC metropolitan area and produced reports of baseball size hail in southwestern Oklahoma City. An additional area of particularly significant damage occurred near Weatherford in Custer County. In addition, owing to repeated rounds of heavy rainfall, significant urban and creek flooding occurred across portions of the OKC metropolitan area towards daybreak on the 9th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 8, 11:12 PM CST, 1 hour 23 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
1212 AM CDT Sun Jul 9 2023
...New AVIATION...
.SHORT TERM...
(This evening through Sunday)
Issued at 416 PM CDT Sat Jul 8 2023
Through Daybreak Sunday: Another organized storm complex, with
severe weather and flood potential, is expected across the region.
In the near-term, a zone of weak low-level warm air
advection/moisture convergence, on the periphery of a departing
mesoscale convective vortex (MCV), is fostering attempts at deep
convection across far southern zones. Given minimal inhibition
and sufficient instability, a few storms may continue across the
far southeastern CWA through about sunset, with a strong storm or
two (gusty winds/small hail) possible.
The main focus over the coming 12-18 hours will be multiple upper
waves emerging from the High Plains/Intermountain West. The first
is evident to be advancing across portions of the Texas/Oklahoma
Panhandles at this hour. While a majority of CAM guidance has this
feature gradually weakening as it moves into portions of western
Oklahoma, given a rather unstable boundary layer in place across
this area, will need to watch for isolated storm this evening across
western Oklahoma. High temperatures this afternoon will run
cooler (low to mid-80s) across northern Oklahoma than areas across
the Red River Valley (mid to upper-90s).
Otherwise, a more prominent shortwave trough is expected to
instigate widespread deep convection across much of the central
and southern High Plains this evening. By late tonight (after 9-10
PM), convection is expected to organize into one or two
southeastward propagating linear bands and move into portions of
western Oklahoma (and perhaps into parts of western-north Texas).
Similar to previous nights, a few storms/portions of the line will
be capable of producing severe outcomes, primarily in the form of
severe caliber wind gusts/damage. Potential will also exist for
an instance or two of large hail, owing to sufficient
instability/mid-level lapse rates (>7.0 C/km). Hail potential will
focus across far northwestern Oklahoma and will be storm mode
dependent (cellular updrafts over linear organization). With
forecasted precipitable water values at the 90th percentile for
early July, combined with the potential for widespread convection,
isolated flash flooding is possible across western Oklahoma. This
will be especially true for portions of far northwestern
Oklahoma, where heaviest totals have occurred with convection
the past 36 hours. As such, a Flood Watch has been posted for
portions of the area from 11 PM this evening through 7 AM Sunday
morning. Activity will continue to pose at least a low-end severe
risk (damaging winds) as it pushes southeastward through the
forecast area early Sunday morning.
5
Sunday: A "cooler" and mostly dry day is expected in the wake of a
clearing storm complex. Lingering thunder chances are expected
through mid-morning, especially across southeast Oklahoma as the
aforementioned storm complex slides toward the ArkLaTex.
Otherwise, a cold front is expected to drop through much of the
area and offer below normal afternoon highs for northern and
central Oklahoma (upper-70s to low-80s). Slightly warmer
temperatures are expected across the Red River Valley (low-90s),
where an isolated storm or two cannot be ruled out (though higher
chances exist towards the I-20 corridor).
Ungar
&&
.LONG TERM...
(Sunday night through next Friday)
Issued at 416 PM CDT Sat Jul 8 2023
Sunday Night - Sunset Monday: Mainly dry times, with seasonable
afternoon temperatures (on Monday), are expected. An upper-level
ridge is expected to begin slowly drifting eastward by Sunday
evening. Synoptically, this would tend to favor a transition towards
dry surface conditions for a majority of the forecast area. However,
guidance indicates the potential for a compact impulse to quickly
round the periphery of the ridge and dive into portions of
Oklahoma/north Texas. This is forecast to promote areas of light
showers/isolated thunder across the Red River Valley early on
Monday morning. During daytime hours on Monday, mostly dry time
is expected for all zones. Afternoon temperatures will begin the
climb towards average early July readings for all areas (upper-80s
to upper-90s).
Monday Night: Another round of overnight storm (with some severe)
potential is currently anticipated. A majority of CAM members
capture another low amplitude shortwave rounding the upper ridge
and sliding towards the region. This is expected to lead to
another period of (at least) scattered convection. Once again,
with a suitable thermodynamic environment expected, coincident
with the passage of an upper wave (i.e. increased wind shear),
severe weather chances will exist (damaging winds/large
hail/heavy rainfall).
Tuesday - Friday: Hot temperatures and mostly dry conditons are
expected by the middle to end of next week. Ensemble guidance
shows the western upper ridge gradually expanding eastward with
time next week. This will yield hot afternoon and evening
temperatures, especially across far southwest Oklahoma/western-
north Texas (low to mid-100s expected). The overall synoptic
pattern favors mostly dry conditions for the region.
Ungar
&&
.AVIATION...
(06Z TAFS)
Issued at 1209 AM CDT Sun Jul 9 2023
Complex of storms and associated period of MVFR and possibly IFR
conditions will occur overnight as these storms move south and
southeast across the area. Expect to see a return of VFR
conditions by late morning into the afternoon hours on Sunday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 67 86 71 92 / 10 10 40 20
Hobart OK 66 90 70 98 / 10 10 30 10
Wichita Falls TX 70 97 75 102 / 20 10 20 10
Gage OK 63 88 67 94 / 0 10 20 0
Ponca City OK 63 86 68 90 / 10 0 50 10
Durant OK 70 88 74 93 / 40 20 30 30
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch until noon CDT today for OKZ004-005-009>011-014>018-
022>024-027.
TX...None.
&&
SHORT TERM...34
LONG TERM....34
AVIATION...30Hazardous Weather Outlook National Weather Service Norman OK 926 PM CDT Sat Jul 8 2023 OKZ004>048-050>052-TXZ083>090-100230- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 926 PM CDT Sat Jul 8 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Tonight... .Thunderstorms... A complex of storms is expected to enter western and northwestern Oklahoma late this evening, pushing southeastward across much of the forecast area overnight. Severe weather potential will exist with this activity mainly in the form of damaging wind gusts. Large hail will be possible across far northwestern Oklahoma late Saturday evening. .Heavy Rainfall... Heavy rainfall is also likely with storms during the overnight period. Areas across northwestern into portions of western and central Oklahoma, where heavy rainfall has occurred over the past two days, may see flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Thunderstorms... Thunderstorms will linger through Sunday morning across southern Oklahoma with strong wind gusts and heavy rainfall possible. There is also a chance for strong to severe storms Monday night across much of the area, with large hail and damaging wind gusts once again possible. .Heat... Afternoon heat indices from 105 to 110 degrees are possible across far southern Oklahoma and western-north Texas on Tuesday, with those heat indices expanding more areawide by the middle to end of the next work week. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
1100 PM CDT Sat Jul 8 2023
OKZ004-005-010-090430-
Woodward OK-Harper OK-Woods OK-
1100 PM CDT Sat Jul 8 2023
...Strong thunderstorms will impact portions of northern Woods,
Harper and northern Woodward Counties through 1130 PM CDT...
At 1059 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Aetna to 11 miles north of
Buffalo to 7 miles west of Englewood. Movement was southeast at 40
mph.
HAZARD...Wind gusts of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Laverne, Buffalo, Freedom, Rosston, Selman, and Camp Houston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3700 9889 3687 9874 3674 9913 3670 9997
3674 10000 3700 10000
TIME...MOT...LOC 0359Z 305DEG 36KT 3711 9911 3700 9958 3700 10012
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
30Special Weather Statement
National Weather Service Norman OK
1138 PM CDT Sat Jul 8 2023
OKZ004-005-009>011-090530-
Major OK-Woodward OK-Harper OK-Woods OK-Ellis OK-
1138 PM CDT Sat Jul 8 2023
...Strong thunderstorms will impact portions of northwestern Ellis,
central Woods, Harper, northwestern Major and Woodward Counties
through 1230 AM CDT...
At 1138 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Freedom to 5 miles south of Selman to 3
miles west of Rosston. Movement was southeast at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Woodward, Laverne, Buffalo, Mooreland, Waynoka, Fargo, Fort Supply,
Freedom, May, Rosston, Alabaster Caverns State Park, Selman, Quinlan,
Tangier, Catesby, Bouse Junction, and Camp Houston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3692 9913 3651 9854 3628 9892 3642 10000
3696 10000
TIME...MOT...LOC 0438Z 311DEG 46KT 3677 9912 3672 9952 3680 9999
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
BunkerSpecial Weather Statement
National Weather Service Norman OK
1227 AM CDT Sun Jul 9 2023
OKZ004>007-009>012-014-015-017-018-090615-
Major OK-Garfield OK-Kingfisher OK-Woodward OK-Alfalfa OK-
Roger Mills OK-Dewey OK-Harper OK-Woods OK-Grant OK-Blaine OK-
Ellis OK-
1227 AM CDT Sun Jul 9 2023
...Strong thunderstorms will impact portions of northwestern
Kingfisher, Ellis, southeastern Woods, northeastern Roger Mills,
southwestern Harper, Alfalfa, northern Blaine, southwestern Grant,
Dewey, Garfield, Major and Woodward Counties through 115 AM CDT...
At 1227 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Great Salt Plains Lake to 8 miles north of
Orion to 10 miles east of Follett. Movement was southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Enid, Woodward, Fairview, Cherokee, Shattuck, Arnett, Taloga, Helena,
Waukomis, Okeene, Mooreland, Waynoka, Seiling, Pond Creek, Vici,
Canton, Lahoma, Ringwood, Drummond, and Gage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3663 10000 3657 9895 3692 9815 3649 9753
3593 9824 3596 10000
TIME...MOT...LOC 0527Z 310DEG 29KT 3674 9815 3634 9878 3644 9994
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BunkerSpecial Weather Statement
National Weather Service Norman OK
114 AM CDT Sun Jul 9 2023
OKZ009>012-014>019-090645-
Major OK-Garfield OK-Kingfisher OK-Woodward OK-Logan OK-
Roger Mills OK-Dewey OK-Custer OK-Blaine OK-Ellis OK-
114 AM CDT Sun Jul 9 2023
...Strong thunderstorms will impact portions of Kingfisher, Ellis,
Roger Mills, Custer, Blaine, northwestern Logan, Dewey, western
Garfield, Major and southern Woodward Counties through 145 AM CDT...
At 113 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Waukomis to 4 miles north of Putnam to 10
miles southeast of Higgins. Movement was southeast at 70 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Enid, Watonga, Kingfisher, Fairview, Shattuck, Cheyenne, Arnett,
Taloga, Hennessey, Crescent, Waukomis, Okeene, Thomas, Seiling,
Arapaho, Vici, Canton, Lahoma, Hammon, and Ringwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3632 10000 3625 9896 3653 9767 3588 9754
3572 9805 3572 9831 3564 9832 3557 9854
3557 10000
TIME...MOT...LOC 0613Z 313DEG 62KT 3631 9793 3592 9897 3600 9992
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BunkerSpecial Weather Statement
National Weather Service Norman OK
135 AM CDT Sun Jul 9 2023
OKZ028-029-090700-
Cleveland OK-McClain OK-
135 AM CDT Sun Jul 9 2023
...A strong thunderstorm will impact portions of central Cleveland
and west central McClain Counties through 200 AM CDT...
At 135 AM CDT, Doppler radar was tracking a strong thunderstorm near
Goldsby, moving east at 15 mph.
HAZARD...Wind gusts of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Norman, Newcastle, Noble, Slaughterville, Goldsby, Stella, Lake
Thunderbird, and Little Axe.
This includes Interstate 35 between mile markers 99 and 114.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3509 9755 3527 9756 3533 9721 3506 9719
TIME...MOT...LOC 0635Z 266DEG 14KT 3519 9747
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
BunkerThe Vance AFB radar (KVNX), 175 km away, was scanning. The volume nearest the first event began at 06:33 UTC.
47 thunderstorm wind, 16 hail, 12 flash flood, 1 flood. Local standard time, as filed.
Arnett (ARNE) Mesonet observation.
MPing report.
MPing report.
Putnam (PUTN) Mesonet observation.
Putnam (PUTN) Mesonet observation.
Putnam (PUTN) Mesonet observation.
Based on radar evidence, hailfall likely occurred prior (0045-0055 LST) to report time.
Putnam (PUTN) Mesonet observation.
Putnam (PUTN) Mesonet observation.
Cheyenne (CHEY) Mesonet observation.
Cheyenne (CHEY) Mesonet observation.
Social media image showing a snapped power pole in the community of Erick. Time is radar estimated.
Social media image showing multiple 6 12-inch diameter tree limbs blown down. Time is radar estimated.
Social media image showing a 6 12-inch diameter tree limb blown down. Time is radar estimated.
Social media image showing a 12 24-inch diameter tree snapped halfway up. Time is radar estimated.
Social media image showing a 12 24-inch diameter tree uprooted. Time is radar estimated.
MPing report.
Numerous social media images showing the front entryway of a Walmart Supercenter blown inward by thunderstorm wind. Time is radar estimated.
Multiple reports and images showing extensive wind damage throughout the community of Weatherford. This includes numerous power poles/lines blown down, large trees snapped/uprooted and windows broken in buildings on the Southwestern Oklahoma State University campus. In addition, a few homes had significant roof damage, including partial or complete removal, on the northeast side of the community. Time is radar estimated.
Social media image showing large tree limbs and powerlines blown down and a telephone pole snapped. Time is radar estimated.
Clinton-Sherman Airport (KCSM) observation.
MPing report.
Social media image showing a 12 24-inch diameter tree uprooted. Time is radar estimated.
Social media image showing a large tree blown down. Time is radar estimated.
Social media image showing large (12 24-inch diameter) trees snapped. Time is radar estimated.
MPing report.
Social media image showing a large tree blown down, landing on a carport. Time is radar estimated.
MPing report.
Social media image showing a center irrigation pivot blown over. Time is radar estimated.
Phone call report.
MPing report.
Altus Air Force Base (KLTS) observation.
Social media image showing multiple large tree limbs blown down. Time is radar estimated.
Social media image showing a 12 24-inch diameter tree uprooted. Time is radar estimated.
Social media video showing water flowing across the road near the intersection of N 2420 Road and E 960 Road.
Social media image showing solar panels blown off of the Cedar Lake Fire Department building. Time is radar estimated.
MPing report.
Will Rogers World Airport (KOKC) observation.
MPing report.
Fort Cobb (FTCB) Mesonet observation.
Altus (ALTU) Mesonet observation.
Siding removed from the side of a large metal building. Time is radar estimated.
Vehicle submerged in floodwaters near the intersection of Reno Avenue and Meridian Avenue.
Image showing a small metal outbuilding destroyed. Time is radar estimated.
Tipton (TIPT) Mesonet observation.
Will Rogers World Airport (KOKC) observation.
Social media image showing a 6 12-inch diameter tree branch blown down. Time is radar estimated.
Numerous social media images showing multiple power poles blown over. This includes large metal and wooden power poles. Time is radar estimated.
Social media image showing a 6 12-inch diameter tree snapped near the base. Time is radar estimated.
Chickasha Municipal Airport (KCHK) observation.
Social media report showing shingle damage to a residence along with a 6 12-inch diameter tree snapped in half. Time is radar estimated.
Social media report showing multiple power poles blown down near the intersection of Southwest 179th Street and Santa Fe Avenue. Time is radar estimated.
Large tree uprooted. Time is radar estimated.
Numerous vehicles stalled in floodwaters along Meridian Avenue between Highway 152 and Interstate 40.
Estimated wind gust.
Image showing a 6 12-inch diameter tree uprooted. Time is radar estimated.
Estimated wind gust.
Social media image showing a 12 24-inch diameter tree uprooted along with several large tree limbs blown down. Time is radar estimated.
Large section of North Canadian River Bridge on Britton Road collapsed due to flooding. Time is estimated.
Social media image showing a service road washed out due to flooding. Time and location are estimated.
Social media video showing multiple vehicles stranded in 4-6 feet of floodwater beneath the train underpass on Southwest 19th Street.
Reports of at least four locations of water rescues in and around the community of Moore.
Social media and broadcast images showing 6-12 inches of flowing water across the road at usual flood-prone intersections near the University of Oklahoma campus.
Report of 6 9-inch diameter tree branches blown down throughout the community of Allen. Time is radar estimated.
Social media image showing a very large (24 36-inch diameter) tree split in half. Time is radar estimated.
Heavy rainfall caused the North Fork of the Little River to rise out of its banks, flooding portions of Southeast 34th Street. Social media image. Time is estimated.
Heavy rainfall caused a dry creek bed to overtop portions of the Indian Hills Road bridge near the intersection of 24th Avenue Northwest. Later broadcast media images showed at least one car stranded in the floodwaters.
Social media image showing a 6 12-inch diameter tree limb blown down. Time is radar estimated.
Report of a 12 24-inch diameter tree split in half. Time is radar estimated.
Heavy rainfall caused Dave Blue Creek to rise out its banks, flooding a portion of 60th Avenue Southeast just south of Highway 9. Broadcast media video showing a stalled vehicle near this location. Time is estimated.
Report of 4-8 inches of water flowing across roads on the south side of the community of Ada.
Social media image showing 6-12 inches of standing water across the road near the intersection of Indian Hills Road and 36th Avenue Northwest.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120431, 1120829, 1120833, 1120433, 1120434, 1120432, 1120834, 1120435, 1120440, 1120448, 1120450, 1120473, 1120474, 1120822, 1120470, 1124233, 1120469, 1124236, 1128119, 1120821, 1120454, 1120915, 1120810, 1120811, 1120814, 1120924, 1120817, 1120916, 1120925, 1120477, 1120918, 1120926, 1120458, 1120816, 1120476, 1120835, 1120917, 1120919, 1120928, 1120920, and more.